Virginia, 2014

Flooding in Virginia, September 8 to 9, 2014

September 8 to 9, 2014 · NWS AKQ · 8 events in 6 counties and zones

Showers and scattered thunderstorms associated with low pressure along the North Carolina Coast produced locally heavy rainfall and resulted in flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and scattered thunderstorms associated with low pressure along the North Carolina Coast produced locally heavy rainfall and resulted in flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 11:52 AM EST, 23 minutes earlier.

Area forecast discussion, Sep 8, 11:52 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1252 PM EDT MON SEP 8 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ALONG THE SOUTHEAST
AND MID ATLANTIC COASTS TODAY INTO WEDNESDAY MORNING. WEAK AREAS OF
LOW PRESSURE WILL SLOWLY TRACK NORTHEAST ALONG THAT BOUNDARY FROM
THIS AFTERNOON INTO WEDNESDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
FAVORABLE WEATHER SETUP OVER THE REGION TODAY FOR A
COOL/WET/CLOUDY DAY. STATIONARY BOUNDARY REMAINS ALONG THE SE
COAST AS AN AREA OF LOW PRESSURE LOCATES OVER SC. STRONG ~1030MB
SFC HIGH LOCATES OVER THE NE STATES...RIDGING SWWD OVER THE
PIEDMONT. THE RESULT IS INCREASING NELY FLOW OVER THE REGION.
ALOFT...SERIES OF UPPER SHORTWAVES APPROACH THE REGION IN W-SWLY
FLOW. EARLY MORNING OVERRUNNING RESULTED IN WIDESPREAD BENEFICIAL
RAINFALL OVER MUCH OF THE FORECAST AREA THIS MORNING. AMOUNTS WERE
GENERALLY BTWN HALF AN INCH AND ONE AND A HALF INCHES...WITH
LOCALIZED AMOUNTS UP TO 4 INCHES ACROSS THE SE. LATEST RADAR
TRENDS DEPICT LIGHT TO MODERATE RAIN ONGOING OVER THE REGION...BUT
A DRY SLOT HAS WORKED INTO NE NC. HOWEVER...DRY PERIOD WILL BE
SHORT LIVED AS ADDITIONAL UPSTREAM RAINFALL WORKS INTO THE REGION.

FOR TODAY...FAVORABLE DYNAMICS WILL CONTINUE TO ENHANCE RAINFALL
OVER THE REGION AS THE SFC LOW SLOWLY LIFTS NEWD ALONG THE
BOUNDARY. COMPACT SHORTWAVE WILL LIFT ALONG THE FRONT AS WINDS
ALOFT INCREASE...PROVIDING FORCING FOR ASCENT ALONG THE FRONT.
MOISTURE ALSO INCREASING...WITH PWATS EXCEEDING 2 INCHES IN NE
NC/SE VA. BUFR SOUNDINGS DEPICT VERY DEEP MOISTURE IN THE COLUMN
OVER SE VA/NE NC...WITH DEEP MOISTURE ABOVE 0C. COUPLED WITH
TALL/SKINNY CAPE AND ANOMALOUS ELY FLOW...EMBEDDED HEAVY RAINFALL
IS EXPECTED OVER THE SE. DRY ANTECEDENT CONDITIONS WERE OVERCOME
WITH THIS MORNINGS RAINFALL...SO A FLOOD WATCH HAS BEEN ISSUED FOR
THE AFOREMENTIONED AREA. UNIDIRECTIONAL FLOW...LITTLE CLOUD LAYER
SHEAR AND FAVORABLE CORFIDI VECTORS WILL INCREASE THE LIKELIHOOD
FOR TRAINING AND REGENERATING SHOWERS. EMBEDDED THUNDER ALSO
POSSIBLE IN THE SE AS A MOIST BL AND MARGINAL INSTABILITY EXISTS.
SEVERE WEATHER NOT ANTICIPATED...BUT THIS COULD ENHANCE THE
RAINFALL RATES.

FARTHER NW...NE FLOW WILL ADVECT DRIER DEWPOINT AIR INTO THE
NW...RESULTING IN A GENERAL TAPERING OFF OF PRECIP OVER THE NW.
BETTER CHANCES INTO CNTRL AND SRN VA...CLOSEST TO THE SFC TROUGH
AND BETTER MOISTURE.

BUMPED TEMPS DOWN 2-4 DEGS ACROSS THE AREA...WITH TEMPS WARMING
LITTLE OVER THE CURRENT TEMPS (LOW-MID 70S....UPPER 70S SE).

LITTLE CHANGE INTO TONIGHT AS THE SFC LOW LIFTS INTO ERN NC.
UPPER WAVE AND INCREASING H85 FLOW WILL RESULT IN ADDITIONAL
RAINFALL OVERNIGHT. STORM TOTAL QPF AMOUNTS WILL RANGE FROM 2 TO 4
INCHES (LOCALLY UP TO 5 INCHES) OVER THE SE WITH AMOUNTS TAPERING
OFF THE LESS THAN ONE INCH IN THE NW. LOWS GENERALLY IN THE UPPER
60S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
POPS WILL GRADUALLY DIMINISH FM W TO E TUE AFTN INTO WED MORNG...AS
THE LAST LO PRES AREA LIFTS NE AND JUST OFF THE SE VA/NE NC CST.
HIGHEST POPS/HEAVIER SHOWERS WILL BE FOCUSED OVR THE ERN CNTIES
DURING TUE.

ENE WNDS WILL BE GUSTY (MAINLY ERN HALF OF FA) THRU TUE...TO
POSSIBLY 30-35 MPH ON THE EASTERN SHORE. HI TEMPS ON TUE RANGING
FM THE MID 70S TO NEAR 80. LO TEMPS TUE NGT RANGING THRU THE 60S
TO NEAR 70. GRADUAL IMPROVEMENT WITH DECREASING CLOUDINESS ON
WED...AS THE LO FINALLY MOVES FARTHER AWAY FM THE CST. RETURN OF
SUNSHINE EXPECTED TO BOOST HI TEMPS CLOSER TO CLIMO NORMALS (ARND
80 AT THE CST...MID 80S INLAND).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT WILL CROSS THE REGION LATE THURS NIGHT INTO FRI
MORNING...USHERING IN A MUCH COOLER/DRIER AIR MASS BY THE WEEKEND.

MEDIUM RANGE GUIDANCE CONTINUES TO PERFORM RELATIVELY WELL THROUGH
THE PERIOD. PERIOD WILL BEGIN AS AN ANOMALOUS UPPER TROUGH
PROGRESSES EWD OVER THE CNTRL CONUS. AN UPSTREAM SURGE OF
UNSEASONABLY COOL CANADIAN AIR WILL ACCOMPANY THE TROUGH AND
ASSOCIATED COLD FRONT. THE WEAKENING FRONT IS FORECAST TO REACH THE
CNTRL APPALACHIANS BY LATE THURS. UPPER FLOW WILL FLATTEN...BECOMING
MORE WLY OVER THE LOCAL AREA. LEADING SHORTWAVE IS PROGGED TO LIFT
WELL TO THE NORTH OF THE REGION THURS...LEAVING LITTLE APPRECIABLE
FORCING FOR THE LOCAL AREA. HOWEVER...INCREASING MOISTURE AND
THETA-E ADVECTION WILL RESULT IN SLIGHT CHANCE-CHANCE POPS FROM THE
PIEDMONT INTO CNTRL VA. WILL ALSO MAINTAIN SLIGHT CHANCE POPS ALONG
THE COAST TO ACCOUNT FOR SEABREEZE BOUNDARIES. WARM THURS AS
HEIGHTS/THICKNESSES RISE. H85 TEMPS ALSO REACH +18C. EXPECT HIGHS IN
THE UPPER 80S TO AROUND 90. COLD FRONT DROPS INTO THE AREA THURS
NIGHT-FRI MORNING...AND OFFSHORE FRI AFTERNOON. WILL CARRY LOW END
CHANCE POPS AS THE FRONT DROPS THRU THURS NIGHT. HOWEVER...UPPER
LEVEL SUPPORT IS RATHER UNIMPRESSIVE AS BEST DYNAMICS/HEIGHT FALLS
REMAIN WELL TO THE NORTH. BEST POPS TRANSITION TO THE COAST FRI
AFTERNOON AS THE FRONT PUSHES OFFSHORE AND SLOWS. TRENDED HIGHS DOWN
A FEW DEGS FRI...BUT HIGHS STILL PROGGED IN THE LOW-MID 80S AS BEST
CAA ARRIVES FRI NIGHT. UPPER TROUGH QUICKLY PUSHES OFFSHORE SAT IN
PROGRESSIVE FLOW...ALLOWING COOL CANADIAN HIGH PRESSURE TO QUICKLY
BUILD IN FROM THE WEST  SAT-SAT NIGHT. SFC HIGH WILL USHER IN MUCH
COOLER/DRIER CONDITIONS FOR THE WEEKEND. HIGHS GENERALLY IN THE
MID-UPPER 70S (AROUND -1 STD DEV) WITH LOWS IN THE UPPER 50S-LOWER
60S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR TO LCL IFR TO BEGIN THE PERIOD....WITH DETERIORATING CONDS
EXPECTED THROUGH THE PERIOD. MOIST NE FLOW WILL CONTINUE THRU THE
DAY INTO TNGT. MODELS DEPICT A WEAK WAVE OF LOW PRESSURE BECOMING
STRONGER AS IT PUSHES ACROSS THE COASTAL PLAIN EARLY TODAY THROUGH
MIDDAY. MAINTAIN VFR LONGEST AT RIC, WHERE DESPITE SOME SHRAS THIS
MORNING, SHOULD BE IN LOW END VFR/HIGH END MVFR THROUGH THE DAY.
THIS WILL HELP TO PUSH WIDESPREAD RAIN SHRAS NE MAINLY OVER THE
EASTERN PORTIONS OF THE CWA INTO LATER THIS MORN, AND EXPECT
PERIODS OF IFR AS MORE RAIN MOVES NORTHEAST ALONG THE COAST OVER
THE NEXT COUPLE OF DAYS. AS THE SYSTEM MOVES NORTH...THE PRESSURE
GRADIENT WILL INCREASE CREATING 20KT WIND GUSTS LATE TNGT AT
KECG/KORF/KPHF/KSBY.

OUTLOOK...EXPECT PERIODS OF RAIN AND FLIGHT RESTRICTIONS THROUGH
WED AS THE SYSTEM SLOWLY MOVES UP THE COAST. IFR CONDS ARE
ANTICIPATED LATE MONDAY THROUGH TUESDAY MORNING. GRADUAL
IMPROVEMENT BACK TO VFR OCCURS WEDNESDAY THROUGH LATE WEEK AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH ONLY ISO-SCT DIRUNALLY
DRIVEN CONVECTION EXPECTED. NEXT FRONT APPROACHES FROM THE NW BY
LATER THU NGT/FRI.

&&

.MARINE...
LATEST OBS SHOWING NE WINDS SPEEDS AVG ~15 KT OVER THE
WATERS...THOUGH AROUND 20 KT OVER MUCH OF THE LOWER CHES BAY AND
NORTHERN COASTAL WATERS WITH WAVES/SEAS BETWEEN 2-3 FT. FRONTAL
BOUNDARY HAS BECOME QUASI-STATIONARY JUST NW OF THE SE COAST THIS
MORNING, WITH A DEVELOPING SFC WAVE OVER EASTERN GA FORECAST TO LIFT
LOWLY NE ALONG THE BOUNDARY TODAY THROUGH MIDWEEK. MEANWHILE, SFC
HIGH PRESSURE BUILDS OVER NEW ENGLAND TONIGHT...RIDGING SOUTH WEST
OF THE WATERS INTO THE PIEDMONT AND REMAINING IN PLACE THROUGH
MIDWEEK. RESULTANT NELY FLOW WILL PERSIST OVER THE WATERS THROUGH
LATER TUE. WHILE FORECAST CONFIDENCE REMAINS DIMINISHED DUE TO
CONTINUED TEMPORAL AND SPATIAL MODEL DIFFERENCES, 00Z/8 ECMWF AND
GFS ARE TRENDING TOWARDS A SIMILAR SOLUTION WHICH CLOSELY RESEMBLES
OUR GOING FORECAST. FOR THAT REASON, HAVE MADE ONLY MINOR CHANGES TO
THE TUES NGT/WED TIME PERIOD. THE COMBINATION OF A STRENGTHENING
PRESSURE GRADIENT...WARM WATERS AND STEEP LOW LEVEL LAPSE RATES WILL
RESULT IN WINDS RAMPING UP THIS MORNING AND CONTINUING INTO EARLY
TUESDAY. NWPS AND WAVEWATCH BOTH SUPPORT BUILDING SEAS OVER NRN
COASTAL WATERS TO 4-6 FT BY LATE THIS MORNING AND THIS AFTERNOON,
AND TO 5-7 FT LATE TONIGHT. WAVES BUILD TO 3-4 FT...INCLUDING 3 FT
IN THE MOUTH OF THE JAMES RIVER. STRONGEST GRADIENT WINDS PUSH NORTH
OF THE WATERS MON NIGHT-TUES...ALLOWING SUB-SCA CONDITIONS OVER THE
BAY AND LOWER COASTAL WATERS. PERSISTENT NE FLOW WILL KEEP SEAS
ELEVATED THRU AT LEAST TUES.

SCA REMAINS IN PLACE OVER THE BAY AND LOWER JAMES UNTIL LATE
TONIGHT...WITH SCA CONTINUING UNTIL LATER TUE AND INTO EARLY WED
OVER THE COASTAL WATERS NORTH OF THE VA/NC BORDER. HOWEVER, WILL
NEED TO WATCH SEAS LINGERING AROUND 5 FEET OVER NRN WATERS IN THE
WAKE OF THE SYSTEM. IN THAT EVENT, SCA MAY NEED TO BE EXTENDED
FARTHER INTO THE DAY ON WED. RESIDUAL MORE BENIGN MARINE CONDS
EXPECTED BY MID TO LATE WEEK AS A COLD FRONT APPROACHES FROM THE
WEST, SCOURING OUT LLVL WEDGE BY LATER WED AS LOW PRESSURE PUSHES
FARTHER OFFSHORE. SUB-SCA SSW FLOW DEVELOPS THU/THU NGT AHEAD OF A
STRONG COLD FRONT, WHICH DROPS ACROSS THE WATERS ON FRI. ANOTHER
PERIOD OF SCA CONDITIONS POSSIBLE FRI/FRI NGT. COOL/DRY CONDITIONS
EXPECTED THRU THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
DEVELOPING NE FLOW 15-20KT WILL DEVELOP LATER TODAY AND PERSIST
THROUGH TUESDAY NIGHT, AND WILL RESULT IN BUILDING TIDAL
ANOMALIES APPROACHING 1 TO 1.5 FT ABOVE NORMAL BY LATER MONDAY
THROUGH EARLY TUESDAY. NUISANCE TO LOW END MINOR TIDAL FLOODING
WILL BE POSSIBLE DURING THE MONDAY EVENING AND TUESDAY MORNING
HIGH TIDE CYCLES.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
     COASTAL FLOOD ADVISORY FROM 6 PM TO 10 PM EDT THIS EVENING FOR
     MDZ025.
NC...FLOOD WATCH THROUGH TUESDAY MORNING FOR NCZ012>017-030>032-102.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     NCZ102.
VA...FLOOD WATCH THROUGH TUESDAY MORNING FOR VAZ091>100.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ098>100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ630>632-634-
     638-654-656.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...TMG
NEAR TERM...SAM
SHORT TERM...ALB/TMG
LONG TERM...SAM
AVIATION...MAM
MARINE...MAM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 8, 10:52 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1152 AM EDT MON SEP 8 2014

NCZ012>017-030>032-VAZ091>097-091600-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
1152 AM EDT MON SEP 8 2014

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098>100-091600-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1152 AM EDT MON SEP 8 2014

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE
OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>076-079>084-086>090-091600-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
1152 AM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TODAY
THROUGH TONIGHT...AS A LOW PRESSURE AREA TRACKS NORTHEAST ALONG
THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
THROUGH TUESDAY AFTERNOON...AS A LOW PRESSURE SYSTEM TRACKS
NORTHEAST ALONG THE COAST. FLOODING OF LOW LYING...POOR
DRAINAGE...AND OTHER FLOOD PRONE AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-091600-
MARYLAND BEACHES-
1152 AM EDT MON SEP 8 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   COASTAL FLOOD ADVISORY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TODAY AND
TONIGHT...AS A LOW PRESSURE AREA TRACKS NORTHEAST ALONG THE COAST.
FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
INTO TUESDAY EVENING...AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST
ALONG THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE. GUSTY NORTH TO NORTHEAST WINDS TO
25 TO 30 MPH ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ077-078-085-091600-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHUMBERLAND-
LANCASTER-MIDDLESEX-
1152 AM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TODAY AND
TONIGHT...AS A LOW PRESSURE AREA TRACKS NORTHEAST ALONG THE COAST.
FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
INTO TUESDAY EVENING...AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST
ALONG THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE. GUSTY NORTH TO NORTHEAST WINDS TO
25 TO 30 MPH ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MINNICK

In the hours before

Special weather statement, Sep 8, 8:32 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 AM EDT MON SEP 8 2014

VAZ089-092-093-096-081430-
ISLE OF WIGHT-SOUTHAMPTON-SUFFOLK-SURRY-
932 AM EDT MON SEP 8 2014

...HEAVY RAIN WILL MOVE ACROSS ISLE OF WIGHT...SURRY...CITY OF
SUFFOLK AND SOUTHAMPTON COUNTIES THROUGH 1030 AM EDT...

AT 932 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ISLE OF WIGHT...OR ABOUT 6 MILES NORTHEAST
OF WINDSOR...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3680 7685 3711 7686 3712 7666 3711 7664
      3705 7666 3704 7658 3697 7651 3697 7649
      3696 7648 3694 7647 3680 7662

MINNICK
Special weather statement, Sep 8, 10:31 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1131 AM EDT MON SEP 8 2014

VAZ100-081630-
NORTHAMPTON-
1131 AM EDT MON SEP 8 2014

...A BAND OF SHOWERS WILL MOVE ACROSS NORTHAMPTON COUNTY THROUGH 1230
PM EDT...

AT 1129 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS OVER
OYSTER...OR ABOUT 7 MILES EAST OF CAPE CHARLES...MOVING NORTHEAST AT
10 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

ONE TO TWO INCHES OF RAINFALL HAS OCCURRED WITH THESE SHOWERS AND
ANOTHER ONE INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR. THIS STORM
WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3729 7578 3723 7578 3717 7582 3711 7589
      3713 7593 3710 7598 3725 7604 3744 7599
      3756 7594 3756 7583 3753 7579 3743 7581
      3735 7575 3741 7571 3743 7574 3747 7573
      3747 7567 3745 7565

DAP
Special weather statement, Sep 8, 11:35 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 PM EDT MON SEP 8 2014

NCZ012-VAZ079-087-088-092-081730-
BRUNSWICK-GREENSVILLE-NORTHAMPTON-SOUTHAMPTON-SUSSEX-
1235 PM EDT MON SEP 8 2014

...HEAVY RAIN WILL MOVE ACROSS NORTHAMPTON...BRUNSWICK...CITY OF
EMPORIA...GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 130
PM EDT...

AT 1235 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BRINK...OR ABOUT OVER DAHLIA...MOVING NORTH
AT 10 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3676 7771 3675 7738 3652 7744 3651 7772

MINNICK
Special weather statement, Sep 8, 11:37 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1237 PM EDT MON SEP 8 2014

VAZ100-081730-
NORTHAMPTON-
1237 PM EDT MON SEP 8 2014

...A BAND OF SHOWERS WILL MOVE ACROSS NORTHAMPTON COUNTY THROUGH 130
PM EDT...

AT 1235 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS OVER
OYSTER...OR ABOUT 9 MILES EAST OF CAPE CHARLES...MOVING NORTHEAST AT
15 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

TWO TO THREE INCHES OF RAINFALL HAS OCCURRED WITH THESE SHOWERS AND
ANOTHER ONE INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR. THIS STORM
WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3733 7572 3729 7578 3720 7579 3711 7589
      3711 7592 3713 7593 3711 7596 3709 7594
      3708 7596 3709 7599 3714 7598 3725 7604
      3746 7597 3741 7578 3738 7575 3735 7576
      3736 7574 3740 7574 3739 7570

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Isle of Wight

When
September 8, 12:15 PM EST to 4:00 PM EST
Where
Isle of Wight County, Carrollton to Benns Church
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.950, -76.550

Several roads were flooded or impassable over northeast Isle of Wight county.

Flood, Newport News (C)

When
September 8, 2:30 PM EST to 7:00 PM EST
Where
Newport News (C) County, (Phf)newport News to 0.55 mi ENE of North Newport News
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.980, -76.420

Several roads were flooded in southern portions of Newport News, including 26th Street near Interstate 664, and Warwick Boulevard and 35th Street. Also, several streets were flooded around Mercury Boulevard.

Flood, Hampton (C)

When
September 8, 2:30 PM EST to 7:00 PM EST
Where
Hampton (C) County, 3.86 mi W of Hampton to 3.45 mi WSW of Hampton
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.020, -76.420

Several roads were closed or impassable due to flooding. An apartment complex was evacuated due to flooding.

Flood, Hampton (C)

When
September 9, 3:00 AM EST to 12:00 PM EST
Where
Hampton (C) County, Hampton to 3.45 mi NNW of Hampton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.020, -76.350

Additional heavy rainfall resulted in several roads and underpasses remaining closed due to flooding. Also, at City Apartments, water was up to the hoods of cars.

Flood, Newport News (C)

When
September 9, 3:00 AM EST to 12:00 PM EST
Where
Newport News (C) County, 0.55 mi W of Oyster Pt to 0.94 mi NNE of North Newport News
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.080, -76.510

Additional heavy rainfall resulted in several roads and underpasses remaining closed due to flooding.

Flood, Norfolk (C)

When
September 9, 3:00 AM EST to 12:00 PM EST
Where
Norfolk (C) County, 2.16 mi NW of Norfolk to 1.77 mi NNE of Norfolk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.890, -76.300

Additional heavy rainfall resulted in several roads and underpasses remaining closed due to flooding.

Flood, Portsmouth (C)

When
September 9, 3:00 AM EST to 12:00 PM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth to 4.7 mi ENE of Portsmouth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.840, -76.300

Additional heavy rainfall resulted in several roads and underpasses remaining closed due to flooding.

Flood, Chesapeake (C)

When
September 9, 3:00 AM EST to 12:00 PM EST
Where
Chesapeake (C) County, Chesapeake to 2.25 mi SSW of Chesapeake
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.820, -76.270

Additional heavy rainfall resulted in several roads and underpasses remaining closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544110, 544106, 544107, 544111, 544112, 544113, 544114, 544115.